Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 40, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 1, 2008, 4:35 PM MDT for Box Butte County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2008, 4:35 PM MDT (22:35 UTC)
- Expired
- Jun 1, 2008, 5:15 PM MDT
- In force
- 40 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Box Butte County, NE
The radar
The Cheyenne radar (KCYS), 191 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 4:50 PM MDT | HAIL 0.5 | Hemingford, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 2:29 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 012235 SVRCYS NEC013-012315- /O.NEW.KCYS.SV.W.0040.080601T2235Z-080601T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 435 PM MDT SUN JUN 1 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 515 PM MDT * AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF HEMINGFORD...OR 25 MILES WEST OF ALLIANCE...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HEMINGFORD BY 505 PM... BEREA BY 510 PM... WILD HORSE BUTTE BY 515 PM... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM SUNDAY EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING. LAT...LON 4241 10289 4218 10279 4208 10338 4230 10341 TIME...MOT...LOC 2235Z 250DEG 22KT 4223 10329 $$ WEILAND
2 follow-up statements
000
WWUS55 KCYS 012254
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
451 PM MDT SUN JUN 1 2008
NEC013-012315-
/O.CON.KCYS.SV.W.0040.000000T0000Z-080601T2315Z/
BOX BUTTE NE-
451 PM MDT SUN JUN 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL BOX BUTTE COUNTY...
AT 448 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WHICH
WAS PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF HEMINGFORD...OR 19
MILES NORTHWEST OF ALLIANCE...MOVING NORTHEAST AT 25 MPH. THIS STORM
WILL REMAIN TO THE NORTHWEST AND NORTH OF ALLIANCE.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HEMINGFORD BY 505 PM...
WILD HORSE BUTTE BY 515 PM...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM SUNDAY EVENING FOR
CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.
LAT...LON 4217 10327 4230 10336 4232 10333 4232 10327
4234 10325 4240 10291 4231 10283 4229 10285
4225 10281
TIME...MOT...LOC 2251Z 250DEG 22KT 4226 10317
$$
WEILAND000
WWUS55 KCYS 012316
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
514 PM MDT SUN JUN 1 2008
NEC013-012324-
/O.EXP.KCYS.SV.W.0040.000000T0000Z-080601T2315Z/
BOX BUTTE NE-
514 PM MDT SUN JUN 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BOX BUTTE COUNTY WILL
EXPIRE AT 515 PM MDT...
THE SEVERE THUNDERSTORM HAS WEAKENED OVER NORTHERN BOX BUTTE COUNTY AND
WAS NO LONGER PRODUCING SEVERE WEATHER. AT 514 PM...THE STRONG STORM
WAS LOCATED ABOUT 8 MILES TO THE NORTHEAST OF HEMINGFORD AND WAS MOVING
TO THE NORTHEAST AT 25 MPH. THE STORM WILL STILL BE CAPABLE OF
PRODUCING HAIL TO ONE HALF INCH IN DIAMETER...HEAVY RAIN AND STRONG
WIND GUSTS IN THE NORTHEAST PART OF BOX BUTTE COUNTY THROUGH 530 PM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM SUNDAY EVENING FOR
CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.
LAT...LON 4217 10327 4230 10336 4232 10333 4232 10327
4234 10325 4240 10291 4231 10283 4229 10285
4225 10281
TIME...MOT...LOC 2314Z 250DEG 22KT 4239 10300
$$
WEILANDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:15 AM MDT, 13 hours 20 minutes earlier.
Area forecast discussion, Jun 1, 3:15 AM MDT, 13 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 315 AM MDT SUN JUN 1 2008 .SHORT TERM...TODAY THROUGH MONDAY NIGHT. TODAY...LOW LEVEL SOUTHEAST WINDS TRANSPORTING LOW LEVEL MOISTURE NORTHWEST TO THE BASE OF THE LARAMIE RANGE. THIS MECHANICAL LIFT COMBINED WITH APPROACHING SHORTWAVE TROUGH EXPECTED TO SPARK ISOLATED TO SCATTERED MORNING THUNDERSTORMS NORTHEAST OF A DOUGLAS TO KIMBALL LINE. QUITE INTERESTING SCENARIO SHAPING UP FOR THIS AFTERNOON. AGREE WITH STORM PREDICTION CENTER DAY 1 OUTLOOK. DECENT LOW LEVEL CONVERGENCE AXIS SETTING UP ALONG THE EASTERN SLOPES OF THE LARAMIE RANGE ALONG WITH WARM FRONT EXTENDING ALONG THE COLORADO AND WYOMING STATE LINE. IMPRESSIVE 850/700 MB THETA-E RIDGE AXISES SETTING UP WITH PERPENDICULAR THETA-E ADVECTION ACROSS FAR SOUTHEAST WYOMING AND SOUTHWEST NEBRASKA. SHEAR AND BUOYANCY PROFILES FAVORABLE FOR ISOLATED SEVERE STORMS EAST OF THE LARAMIE RANGE...WITH SCATTERED SEVERE STORMS FROM LARAMIE COUNTY WYOMING EASTWARD ACROSS SOUTHWEST NEBRASKA. LOW LEVEL MOISTURE FLUX WILL INCREASE MARKEDLY IN THE EVENING AS EASTERLY SURFACE AND LOW LEVEL WINDS INCREASE IN RESPONSE TO UPPER JETLET CROSSING SOUTHERN WYOMING AND NORTHWEST COLORADO. THUS...EXPECTING THUNDERSTORM COVERAGE TO INCREASE THIS EVENING ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA WITH LOCALLY HEAVY RAIN FROM SOME STORMS DUE TO TRAINING AND STRONG MOISTURE FLUX CONVERGENCE. LARGE HAIL AND DAMAGING WINDS WILL BE PRIMARY THREATS FROM SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...BUT CANNOT RULE OUT A FEW TORNADOES PER LOW LEVEL SHEAR AND HELICITY VALUES. GREATEST RISK FOR SEVERE THUNDERSTORMS FROM LARAMIE COUNTY WYOMING ACROSS SOUTHWEST NEBRASKA...THUS PREFER FURTHER SOUTH DEPICTION OF HIGHER QPF ON NAM VERSUS GFS. TONIGHT...MESOSCALE CONVECTIVE COMPLEX WILL FORM SOMEWHERE ACROSS WESTERN NEBRASKA OR NORTHEAST COLORADO PER MOISTURE FLUX CONVERGENCE AXIS AND ALONG INSTABILITY AXIS...THUS HAVE KEPT THUNDERSTORM CHANCES HIGH INTO THE LATE NIGHT HOURS EAST OF THE LARAMIE RANGE. FOG WILL BECOME QUITE PREVALENT EAST OF THE LARAMIE RANGE WITH UPSLOPE AND SATURATION OF THE BOUNDARY LAYER PER NAM PROGS. MONDAY...AFTERNOON THUNDERSTORMS WILL BE LESS NUMEROUS THAN TODAY WITH DECREASED LOW AND MID LEVEL MOISTURE...LESS LIFT FROM UPSLOPE AND MESOSCALE INFLUENCES. THUNDERSTORMS WILL ALSO BE LESS ORGANIZED AS FAR AS SEVERE CHARACTERISTICS DUE TO LESS IMPRESSIVE BUOYANCY AND SHEAR PROFILES. MONDAY NIGHT...DRIER AIR WORKING IN WILL LIMIT AREAL THUNDERSTORM COVERAGE. FOG MUCH LESS LIKELY DUE TO WEST FLOW AT LOW LEVELS PRODUCING DOWNSLOPE EAST OF THE LARAMIE RANGE. -RUBIN- .LONG TERM...TUE THRU SAT...FEATURE THAT SKIRTS ACROSS MT/SD ON TUE CONTS TO LOOK WEAKER WITH EACH RUN. MOST PCPN SHOULD BE OVER THE NERN PART OF THE AREA. MODELS AGAIN SHOWING DIFFERENCES ON HOW THE MAIN UPPER TROF DVLPS ON WED INTO THU. NAM IS SLOWEST WITH THE INITIAL LEAD FEATURE...GFS IN THE MIDDLE AND THE ECMWF IS THE FASTEST. WILL FAVOR GFS FOR NOW. BOTH MODELS SHOW A FAIRLY COOL UPPER TROF OVER THE REGION BY THU...ALTHO ECMWF AGAIN IS FASTER MOVING THE MAIN UPPER TROF E. WILL CONTINUE WITH MAIN IDEA OF MOSTLY CLOUDY AND COOLER WEATHER WITH A DECENT CHC OF SHWRS/TSTMS FOR WED INTO THU NIGHT. BY FRI...THE UPPER TROF IS E OF THE AREA WITH SOME WARMING ON TAP...ALONG WITH JUST A FEW SHWRS MAINLY N. MODELS OUT OF SYNC BY NEXT WEEKEND WITH THE GFS BRINGING A LARGE UPPER TROF INTO THE REGION...WHILE ECMWF MINORS OUT THIS INITIAL PIECE OF ENERGY AS IT MOVES NEWD OVER A BUILDING UPPER RIDGE IN THE PLAINS. WILL PLAY THINGS MORE LIKE THE ECMWF FOR NOW...DRY AND WARM. && .AVIATION...TODAY...AREAS OF MORNING FOG EAST OF THE LARAMIE RANGE PRODUCING IFR AND MVFR. THUNDERSTORMS BECOMING MORE NUMEROUS ...ESPECIALLY IN THE AFTERNOON. MVFR THIS AFTERNOON FROM THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS FROM SOME SEVERE THUNDERSTORMS THIS AFTERNOON EAST OF THE LARAMIE RANGE ALONG WITH SEVERE TURBULENCE IN THUNDERSTORMS. TONIGHT...THUNDERSTORMS PRODUCING MVFR...ESPECIALLY EAST OF THE LARAMIE RANGE. LIFR AND IFR DEVELOPING EAST OF THE LARAMIE RANGE IN FOG AND LOW CLOUDS. VFR ELSEWHERE. MONDAY...LIFR AND IFR IN THE MORNING IN FOG AND LOW CLOUDS EAST OF THE LARAMIE RANGE. OTHERWISE VFR...EXCEPT FOR MVFR IN SCATTERED THUNDERSTORMS. -RUBIN- && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...RUBIN
Hazardous weather outlook, Jun 1, 12:37 PM MDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1237 PM MDT SUN JUN 1 2008 WYZ059>070-021130- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1237 PM MDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER INTO THIS EVENING ACROSS SOUTHEAST WYOMING. A FEW OF THESE STORMS MAY BECOME SEVERE ALONG AND EAST OF THE LARAMIE RANGE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY FROM MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT EAST OF THE LARAMIE RANGE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-021130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 1237 PM MDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER OVERNIGHT IN THE PANHANDLE. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY FROM MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 4:25 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Morrill, Scotts Bluff | 35 min |
| Jun 1, 5:06 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 39 min |
| Jun 1, 5:24 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 51 min |
| Jun 1, 5:37 PM MDT | Tornado Warning | CYS | Morrill | 23 min |
| Jun 1, 5:46 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.